Virginia, 2005

Flash Flooding in Virginia, June 9, 2005

June 9, 2005 · NWS RNK · 2 events in 1 county or zone

Heavy rains during the afternoon of the 9th caused Cressy Creek to come out of its banks in the town of Sugar Grove. The resulting flash flood inundated a trailer park and flooded Flat Creek Road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Heavy rains during the afternoon of the 9th caused Cressy Creek to come out of its banks in the town of Sugar Grove. The resulting flash flood inundated a trailer park and flooded Flat Creek Road. Portions of Flat Creek Road were closed due to the flooding. Flooding was also reported downstream of Sugar Grove in the community of Teas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 9, 2:10 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 9, 2:10 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT THU JUN 9 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...

NUMEROUS SHOWERS/SCATTERED THUNDERSTORMS ACROSS THE AREA WILL ONLY
SLOWLY DIMINISH OVERNIGHT...WITH THE BETTER COVERAGE EXPECTED ALONG
AND EAST OF THE BLUE RIDGE WITH A LIGHT SOUTHEAST FLOW INTO THE AREA
AND THE STORM MOTION TO THE NORTHEAST. THERE WILL BE A THREAT FOR
ISOLATED FLOODING FROM THESE STORMS INTO THE EVENING HOURS WITH THE
SLOW MVMNT AND PWATS OF 1.6 TO 2.0 INCHES. FRIDAY LOOKS LIKE A
REPEAT OF TODAY...WITH A LIGHT SOUTHEAST TO SOUTH FLOW INTO THE AREA
AND HIGH PWATS. THERE/S NO UPPER FORCING TO SPEAK OF...SO WE FOCUSED
HIGHEST POPS WHERE THERE IS BEST LOW LEVEL MOISTURE CONVERGENCE-
ALONG AND WEST OF THE BLUE RIDGE. THERE WILL ONCE AGAIN BE A THREAT
FOR ISOLATED HEAVY RAINFALL FROM STORMS FRIDAY INTO FRIDAY EVENING.
LOW TEMPS TONIGHT AND HIGH TEMPS FRIDAY SHUD BE SIMILAR TO TODAY AND
LAST NIGHT- WARM AND QUITE HUMID.

&&

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...

BIG UPPER RIDGE STRENGTHENS AND RETROGRADES A BIT HEADING INTO THE
WEEKEND...WHICH SHOULD KEEP WARM AND HUMID WEATHER CONDITIONS INTO
THE WEEKEND. IN ADDITION...WARMER AND DRIER MID LEVEL AIR IS PROGGED
TO MOVE INTO THE REGION SATURDAY...PUTTING A CAP ON ANY
AFTERNOON/EVENING CONVECTION. HAVE KEPT A SLIGHT CHC POPS SAT
AFT/EVE. WITH SE FLOW INTO THE BLUE RIDGE SUNDAY AHEAD OF THE
REMNANTS OF ARLENE...BEST COVERAGE OF SHOWERS/THUNDERSTORMS SHOULD
BE BLUE RIDGE WESTWARD. LOOKS LIKE MONDAY MAY HAVE THE MOST
WIDESPREAD COVERAGE OF SHOWERS AND TSTMS AS THE REMNANTS OF ARLENE
ARE PROGGED TO PROGRESS INTO THE SRN OHIO VALLEY...AND DEEP TROPICAL
MOISTURE HAS SPREAD ACROSS ALL OF THE FORECAST AREA. BEST COVERAGE
WOULD STILL PROBABLY BE IN THE MTNS. REMNANTS OF ARLENE ARE PROGGED
TO MOVE UP OVER THE RIDGE THRU THE MID ATLANTIC REGION TUESDAY ALONG
A BACK DOOR TYPE FRONT THAT MAY MAKE IT AS FAR SOUTH AS THE
MASON/DIXON LINE. HIGHEST POPS TUE WOULD BE IN NRN SECTIONS OF THE
FORECAST AREA...BUT WITH PLENTY OF TROPICAL MOISTURE...AT LEAST
SCATTERED AFTERNOON CONVECTION ALL AREAS. WITH THE TROPICAL AIRMASS
IN PLACE...I CHANGED THE PCPN INTENSITY THRU TUE NIGHT FROM LIGHT TO
MODERATE. OF COURSE...THERE IS A THREAT OF LOCALIZED HEAVY
PCPN...MTNS SUNDAY AND WHOLE FCST AREA MONDAY WITH CURRENT TIMING
AND TRACK OF ARLENE REMNANTS. A WEAK COLD FRONT IS PROGGED TO COME
THRU THE AREA TUE NIGHT...SO SHOWER/TSTM ACTIVITY WOULD CONTINUE
THRU TUE NIGHT. WED MAY BE THE BEST SHOT AT A DRY DAY AFTER
SATURDAY...BEFORE ANOTHER COLD FRONT APPCHES THE AREA THURSDAY.

&&

.AVIATION...

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JS/JJ/
Hazardous weather outlook, Jun 9, 3:56 AM EST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
456 AM EDT THU JUN 9 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-100900-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
456 AM EDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST
NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA
AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED AFTERNOON THUNDERSTORMS MAY PRODUCE ISOLATED FLASH
FLOODING. LOCALIZED HEAVY RAINFALL IS POSSIBLE THIS AFTERNOON
FROM SOME OF THE SLOWER MOVING THUNDERSTORMS. THE GREATEST THREAT
FOR HEAVY RAIN WILL BE IN THE MOUNTAINS OF NORTHWEST NORTH
CAROLINA AND INTO SOUTHWESTERN VIRGINIA. SOME OF THE STRONGER
STORMS MAY PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED AFTERNOON THUNDERSTORMS MAY RESULT IN ISOLATED FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 9, 2:32 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT THU JUN 9 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-092145-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...TAZEWELL...
MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...
BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON...
STUART...ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE...
DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE...
BLUEFIELD...HINTON...UNION...LEWISBURG
332 PM EDT THU JUN 9 2005

...THUNDERSTORMS WITH TORRENTIAL RAIN WIDESPREAD ACROSS THE REGION...

NUMEROUS SHOWERS AND THUNDERSTORMS WERE SPREAD ACROSS MUCH OF
SOUTHWEST VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTHWEST NORTH
CAROLINA THIS AFTERNOON. THIS ACTIVITY WILL CONTINUE TO DEVELOP
THROUGH THE REMAINDER OF THE AFTERNOON AND PERSIST INTO THE EARLY
EVENING.

A TROPICAL AIRMASS OVER THE MID-ATLANTIC REGION WAS RESULTING IN
VERY HEAVY RAINFALL RATES WITH THESE SHOWERS AND STORMS WITH RATES
OF ONE TO TWO INCHES PER HOUR BEING COMMON. THEREFORE THERE WILL
BE A CONCERN FOR ISOLATED FLOODING PROBLEMS DEVELOPING WHERE THESE
CELLS PERSIST.

IF YOU LIVE IN A LOW LYING...FLOOD PRONE AREA BE ON THE LOOKOUT
FOR HEAVY RAIN AND RISING WATER AND BE READY TO MOVE TO HIGHER
GROUND IF FLOODING IS OBSERVED OR IF A FLASH FLOOD WARNING IS
ISSUED. THE PUBLIC IS ENCOURAGED TO REPORT FLOODING TO THE
NATIONAL WEATHER SERVICE VIA EMAIL AT RNK.SKYWARN@NOAA.GOV OR AT
PHONE NUMBER 1...8 6 6...2 1 5...4 3 2 4.

The radar

The Roanoke radar (KFCX), 106 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Smyth

When
June 9, 4:15 PM EST to 7:30 PM EST
Where
Smyth County, 7 mi SE of Marion
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.767, -81.417

Flash Flood, Smyth

When
June 9, 7:22 PM EST to 8:22 PM EST
Where
Smyth County, 7 mi SE of Marion
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.767, -81.417

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461316, 5461317.